Format

Send to

Choose Destination
See comment in PubMed Commons below
Transplantation. 1988 Jun;45(6):1057-61.

Neurologic complications of liver transplantation.

Author information

1
Department of General Surgery, Cleveland Clinic Foundation, Ohio 44106.

Abstract

Nineteen adult patients underwent 21 orthotopic liver transplants at the Cleveland Clinic between November 1984, and August 1986. Eight of 19 (42%) patients developed seizures. One patient suffered a single seizure, and seven patients had multiple, generalized seizures. Two of these seven patients became comatose after several days of seizure activity. Over several weeks, both of these patients regained consciousness--however, they exhibited a cerebellar-type syndrome, manifested as severe ataxia, weakness, and dysarthria. Both patients have improved, but remain neurologically impaired. Laboratory evaluation included serum electrolytes, magnesium, osmolality, and cyclosporine levels. Neurologic testing consisted of cerebrospinal fluid (CSF) analysis, computed tomographic (CT) scanning, and electroencephalography (EEG). Although the CSF protein was mildly elevated in two patients, all cultures remained sterile. None of the CT scans demonstrated any abnormalities. In five patients, the EEG showed generalized slowing consistent with diffuse encephalopathy. Other factors associated with seizures in transplant patients were analyzed, including fluid retention, hypertension, high-dose steroids, hypomagnesemia, graft dysfunction, and demyelinization. Many of our patients had the first three of these factors, since all but one developed their seizures within the first ten postoperative days. Only one patient had mild hypomagnesemia. Trough cyclosporine levels (whole blood, HPLC) were not in the toxic range (greater than 500 ng/mL). The serum osmolality was elevated in all four patients in whom it was measured, ranging from 309 to 341 mOsm/kg. Only three patients exhibited graft dysfunction--two moderate and one severe. The cause of neurologic toxicity following transplantation is unclear. Although many factors have been implicated, no common denominator has emerged. Several reports have linked cyclosporine with seizures and other neurologic problems, such as the cerebellar-type syndrome exhibited in two of our patients. Future studies should include magnetic resonance (MR) imaging of the head and measuring osmolality and cyclosporine levels in the blood and CSF.

PMID:
2837845
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center